Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 9, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Aug 12, 2004, 12:07 PM EDT for Berkeley County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 12:07 PM EDT (16:07 UTC)
- Expired
- Aug 12, 2004, 12:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 11:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3311 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KCHS 121607 TORCHS SCC015-121630- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1206 PM EDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 1230 PM EDT * AT 1206 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTHWEST OF PINOPOLIS...OR ABOUT 10 MILES WEST OF MONCKS CORNER...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE TORNADO INCLUDE... PINOPOLIS... CROSS... BONNEAU BEACH AND BONNEAU... TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3318 8031 3307 8014 3338 7986 3350 8005 $$ AUSTIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Aug 12, 10:37 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 12, 10:37 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1037 AM EDT THU AUG 12 2004 .SHORT TERM /THIS AFTERNOON AND TONIGHT/... SHOWERS AND THUNDERSTORMS WILL OVERSPREAD CWFA DURING THE AFTERNOON HOURS THEN MOVE NORTH OF THE REGION TONIGHT. SOME OF THE RAINFALL WILL BE HEAVY BUT WIDESPREAD FLOODING IS NOT EXPECTED. ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS THE DECAYING CIRCULATION MOVES N. CURRENT FORECAST IN GOOD SHAPE SO NO UPDATES PLANNED OTHER THAN FOR CONVECTIVE WATCHES. && .LAKE WIND...WILL RAISE LAKE WIND ADVISORY FOR THIS AFTERNOON AND TONIGHT. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/...A BIT OF A LULL EXPECTED ON FRIDAY IN THE WAKE OF BONNIE...WITH HURRICANE CHARLEY TO IMPACT THE AREA BEGINNING FRIDAY NIGHT AND SAT. WITH CHARLEY EXPECTED TO MOVE THROUGH THE FORECAST AREA ANY LITTLE CHANGE IN FORECAST TRACK CAN HAVE A BIG IMPACT ON THE RESULTANT CONDITIONS. THE LATEST FORECAST TRACK IS SLOWER AND FRTHR W THAN PREV TRACK WITH SLIGHTLY HIGHER FORECAST WINDS. THIS COULD RESULT IN STRONGER WINDS AFFECTING THE AREA AS THE SYSTEM SPENDS MORE TIME OVER THE WARMER GULF WATERS. TROPICAL STORM FORCE WINDS ARE EXPECTED WITH HIGHER CONDITIONS POSSIBLE PARTICULARLY CLOSER TO THE COAST. WILL HAVE TO IRON OUT DETAILS SUCH AS PRECIP AMOUNTS AND TIDAL EFFECTS ASSOCIATED WITH THIS SYSTEM AS THE EVENT DRAWS CLOSER AND THE FORECAST TRACK IS NARROWED DOWN. UPR TROUGH TO LINGER W OF THE REGION THROUGH MUCH OF THE FORECAST PERIOD WITH A CONTINUED CHANCE OF PRECIP BUT CERTAINLY A LOWER CHANCE THAN WITH TROPICAL SYSTEMS. POTENTIAL FOR FRONTAL BOUNDARY TO STALL ALONG THE COAST THROUGH TUE...HOWEVER MUCH TO EARLY TO MAKE ANY CHANGES THIS FAR OUT. GENERALLY CHANCE POPS EXPECTED THROUGH MOST OF THE PERIOD WITH TEMPS NEAR OR JUST BELOW CLIMO. && .MARINE... WINDS AND SEAS ACROSS THE COASTAL WATERS QUIET NOW BUT WILL INCREASE SIGNIFICANTLY THIS AFTERNOON AND EVENING AS BONNIE MOVES NORTHWARD. WILL GO AHEAD AND ISSUE SMALL CRAFT ADVISORY FOR THE SOUTH CAROLINA WATERS. OTHERWISE...UPDATE WILL ADJUST INITIAL CONDITIONS. && .AVIATION... DETERIORATING CONDITIONS THIS AFTN AS CONVECTION INCREASES IN RESPONSE TO WHAT IS LEFT OF BONNIE MOVING INTO S GEORGIA. GOOD CHC OF OCNL WIND GUSTS OVER 20 KT AT BOTH TERMS LATER THIS AFTERNOON AND EVENING. DECREASED RNFL PROBABILITIES AFTER 03Z AT SAV AND 05Z AT CHS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374. && SCW
Hazardous weather outlook, Aug 12, 6:21 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 621 AM EDT THU AUG 12 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-131100- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 621 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .TROPICAL WEATHER...TROPICAL STORM BONNIE WILL AFFECT THE AREA TODAY AND TONIGHT. THE MAIN HAZARD EXPECTED WITH THIS STORM IS THE POTENTIAL FOR TORNADOES. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY. .TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 12, 6:54 AM EDT, 5 hours 13 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 654 AM EDT THU AUG 12 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-122100- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 654 AM EDT THU AUG 12 2004 ...RISK OF TORNADOES THIS AFTERNOON AND EVENING... TROPICAL STORM BONNIE OVER THE NORTHERN GULF OF MEXICO IS FORECAST TO MOVE INLAND OVER THE FLORIDA PANHANDLE THIS AFTERNOON. THE STORM WILL THEN MOVE ACROSS CENTRAL GEORGIA AND INTO SOUTH CAROLINA THIS EVENING. INCREASING WINDS ALOFT AND DEVELOPING LOW LEVEL WIND SHEAR COMBINED WITH A WARM AND UNSTABLE AIRMASS WILL BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF TORNADOES. THE MOST FAVORABLE TIME FOR TORNADO DEVELOPMENT WILL BE THIS AFTERNOON AND EVENING TO THE EAST AND NORTHEAST OF THE RAPIDLY MOVING TROPICAL STORM. HURRICANE CHARLEY LOCATED SOUTH OF CUBA THIS MORNING WILL IMPACT THE FORECAST AREA FRIDAY NIGHT AND SATURDAY. TROPICAL STORM FORCE WINDS AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. AN ISOLATED TORNADO IS ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 12, 9:27 AM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 927 AM EDT THU AUG 12 2004 AMZ354-GAZ114-116-117-137>141-121800- COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN- INLAND LIBERTY-INLAND MCINTOSH-LONG-TATTNALL- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE... LUDOWICI...PEMBROKE...REIDSVILLE...TOWNSEND 927 AM EDT THU AUG 12 2004 ...TORNADO WATCH IS IN EFFECT UNTIL 200 PM... A TORNADO WATCH IS IN EFFECT UNTIL 200 PM FOR TATTNALL...LONG... LIBERTY...BRYAN...AND MCINTOSH COUNTIES IN GEORGIA AS WELL AS MARINE ZONE 354. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND INTO THIS AFTERNOON IN THE WATCH AREA...WITH SOME OF THE STORMS POSSIBLY PRODUCING TORNADOES. EMLAW
Special weather statement, Aug 12, 12:05 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1205 PM EDT THU AUG 12 2004 AMZ350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-121800- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-ALLENDALE- BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...HALFMOON LANDING...HAMPTON... HINESVILLE...LUDOWICI...METTER...MILLEN...MONCKS CORNER...PEMBROKE... REIDSVILLE...RIDGELAND...SAVANNAH...SPRINGFIELD...ST. GEORGE... STATESBORO...SYLVANIA...TOWNSEND...WALTERBORO...WILMINGTON ISLAND 1205 PM EDT THU AUG 12 2004 ...TORNADO WATCH IS IN EFFECT FOR THE CHARLESTON COUNTY WARNING AND ADJACENT COASTAL WATERS OUT TO 20 MILES... TORNADO WATCH 743 IS IN EFFECT UNTIL 6 PM FOR BERKELEY... CHARLESTON...DORCHESTER...COLLETON...BEAUFORT...HAMPTON... ALLENDALE AND JASPER COUNTIES IN SOUTH CAROLINA AND SCREVEN...EFFINGHAM...CHATHAM...JENKINS...BULLOCH...CANDLER AND EVANS COUNTIES IN GEORGIA...AS WELL AS MARINE ZONES 350 AND 352. TORNADO WATCH 742 CONTINUES IN EFFECT UNTIL 200 PM FOR TATTNALL...LONG...MCINTOSH...LIBERTY...AND BRYAN COUNTIES IN GEORGIA AND MARINE ZONE 354. TROPICAL STORM BONNIE WILL CONTINUE TO MOVE NORTHEAST. SHOWERS AND THUNDERSTORMS WILL INCREASE IN NUMBER AND STRENGTH WITH TORNADOES AND DAMAGING THUNDERSTORM WINDS POSSIBLE. EMLAW
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 37 min |
| Aug 12, 1:00 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 30 min |
| Aug 12, 1:30 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 45 min |
| Aug 12, 2:04 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 41 min |
| Aug 12, 3:35 PM EDT | Special Marine Warning | CHS | 85 min | |
| Aug 12, 7:05 PM EDT | Special Marine Warning | CHS | 55 min | |
| Aug 12, 7:34 PM EDT | Special Marine Warning | CHS | 56 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.